Hail, Decatur
- When
- June 30, 12:45 AM CST
- Where
- Decatur County, 4.44 mi NW of Jennings
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.717, -100.348
Firefighter reported half dollar sized hail.
In the overnight hours of the 29th, storms formed in Colorado and Nebraska before pushing into northwestern Kansas. Around midnight, numerous clusters of storms formed and intensified across northwestern Kansas and progressed to the southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the overnight hours of the 29th, storms formed in Colorado and Nebraska before pushing into northwestern Kansas. Around midnight, numerous clusters of storms formed and intensified across northwestern Kansas and progressed to the southeast. These storms produced 60 MPH winds and hail up to 1.25 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 11:28 PM CST, 1 hour 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1128 PM MDT Sun Jun 29 2025 .KEY MESSAGES... - Severe storms are expected this evening. Wind gusts of 70 MPH and ping-pong ball hail are the main threats. - Potential for blowing dust where rain has not occurred over the last day or so. - Flooding in low lying areas tonight may occur where prolonged rainfall occurs. Favored area is north of I-70 and east of a Goodland to Benkelman line. - Mostly dry after today with chances for storms returning Independence Day weekend. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1146 AM MDT Sun Jun 29 2025 Latest upper air analysis shows a long wave trough over the Northern CONUS, with a ridge over the Desert Southwest and a short wave trough over the Central Plains. At the surface a weak cold front had moved through the forecast area, turning winds to the east behind it. Morning radar imagery showed storms forming along this front in North Central KS. Satellite imagery showed gravity waves extending up to atleast the mid troposphere behind the front. North of the first front was a secondary frontal boundary. Gravity waves were also evident behind this second frontal boundary. Midlevel clouds are forming along the second frontal boundary as it moves south. The front is moving south faster than the clouds, causing the subsidence behind the front to erode the cloud cover. For the rest of today, the forecast continues to be rather messy depending on where the second frontal boundary triggers thunderstorms. Most near term model data indicates the secondary front is what storms will form off of later this afternoon. The question is where will the front be by that time. Based on the speed of the secondary front, it should be over Southwest Kansas by mid afternoon, assuming outflow from the storm activity currently well east of Dodge City does not push the front back north some. If the front is not pushed back north, thunderstorm activity along it will be well south of the forecast area this afternoon. Focus for storm activity tonight is on the line of storms that will move east out of Colorado this evening. New model data continues to support this being the main show for storm activity. The latest short term model ensemble data shows rather wide spread wind gusts of 60-70 MPH, with some localized areas of 80 MPH gusts. The data is indicating the outflow winds should remain tied to the line of storms instead of racing out ahead of the line. This will allow the storms to maintain their intensity/organization. The worst winds will be along the point of any bow that forms, which looks to occur in Northwest Kansas. The 0-3km bulk shear is perpendicular to the line, however the shear is quite weak; around 15-20 kts at most. However the 0-6km bulk shear is 30 kts and is also perpendicular to the line. This continues to raise concern for brief spinups tornadoes occurring along the line of storms; which looks more likely than the last couple of nights given the outflow winds should stay with the storm activity not ahead of it. If tornadoes do form they will be rain wrapped. Large hail does not look to be a threat as storms merging together. However, early in the evening, any lone storms may pose a threat for large hail before merging into the line. Another hazard gaining attention is the heavy rain/flooding. Propagation vectors are around 20 MPH tonight, quite slow. So while the leading edge of the storm activity may move through rather quickly, the storm activity as a whole may not move as fast. If this occurs it will cause the storm activity to expand in coverage to the east; as is being show in some of the near term model data. The favored area for the heavy rainfall is the northern half of the forecast area late evening through the rest of the night. Tonight a stout upper level short wave trough moving from Southeast Wyoming then Central Nebraska will dip south into the northeast part of the forecast area overnight. There is expected to be storm activity with this upper level short wave trough, which may merge with the ongoing storm activity over the forecast area. The merging of this storm activity may enhance the potential for flooding. Deep layer shear is 20-30 kts overnight. However winds vertically are around 20kts consistently which is not too supportive of severe thunderstorms; more like storms pulsing in intensity. With storms likely in a group already, the main threat should continue to be straight-line wind gusts along with heavy rainfall/maybe even flooding if heavy rainfall persists over the same area long enough. This storm activity should move east/southeast of the forecast area around 7 AM CT Monday morning, if not before. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 1146 AM MDT Sun Jun 29 2025 Monday will be cooler given the cooler air mass moving in behind the cold front from today. Soundings show an inversion present during the morning, with elevated CAPE available. However, this looks to be behind the upper level short wave trough that is moving through from the storm activity during the night. The upper level ridge to the west strengthens, which should route storms to the southwest of the forecast area that would come off the mountains. Model consensus continues to show no storm activity for the forecast area, which seems reasonable. Highs for Independence Day and Saturday are seasonal, in the 90s. Through Wednesday the forecast looks dry for the most part. The ridge over the Great Basin on Monday shifts east to the Central Plains. This will route storm activity north of the forecast area. During the latter half of the week the ridge may shift east of the forecast area. If this happens, that would allow upper level short wave troughs to move over the forecast area. Models show one such short wave trough moving through Friday night, which will have a large impact on Independence Day activities. Additional rounds of storm activity could happen each evening through the weekend. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1119 PM MDT Sun Jun 29 2025 For KGLD... VFR conditions are forecast, but storms remain possible through 10Z. The best chances are during the first few hours. A few storms might be able to move over the terminal, though current trends keep it just south. After 10Z (but as early as 08Z), storms are forecast to be away from the terminal and allow for clearing skies for the remainder of the period. Winds could vary in direction with outflows from the storms, and then steady from the north through the day. Storm gusts could reach 40-50 kts. For KMCK... VFR conditions are forecast, but storms are expected through the first few hours. A line of stronger storms is forecast to move in from the northwest around 07-08Z. This line has produced gusts to 50 kts. Heavy rain could also lower visibility to a few miles or less. Once the storms pass (likely around 0830Z, but potentially 10Z), clearing skies are forecast with winds becoming more steady from the north. Speeds would likely remain around 10-15 kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JTL LONG TERM...JTL AVIATION...KAK
Hazardous Weather Outlook National Weather Service Goodland KS 1120 PM MDT Sun Jun 29 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010530- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1120 PM MDT Sun Jun 29 2025 /1220 AM CDT Mon Jun 30 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect until 6am central time for counties along and east of a line from Hitchcock to Graham. Severe storms with gusts up to 70 mph and hail up to one and a half inches remain possible through the night, with the best chance for the areas under the severe thunderstorm watch. Isolated instances of flooding and flash flooding may occur tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather are appreciated.
Special Weather Statement
National Weather Service Goodland KS
1135 PM MDT Sun Jun 29 2025
KSZ027-028-042-300600-
Wichita KS-Wallace KS-Logan KS-
1135 PM MDT Sun Jun 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES THROUGH MIDNIGHT
MDT/100 AM CDT/...
At 1134 PM MDT/1234 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Wallace, or 17 miles southeast of
Sharon Springs, moving east at 15 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3863 10149 3868 10157 3870 10157 3870 10162
3872 10169 3891 10162 3889 10120 3857 10127
TIME...MOT...LOC 0534Z 280DEG 13KT 3878 10146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
1257 AM CDT Mon Jun 30 2025
KSZ003-004-300630-
Norton KS-Decatur KS-
1257 AM CDT Mon Jun 30 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTON AND CENTRAL
DECATUR COUNTIES THROUGH 130 AM CDT...
At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Wilsonville to near Oberlin.
Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Norton and central Decatur Counties, including the following
locations... Kanona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Kansas.
&&
LAT...LON 3960 10045 3988 10064 4000 10039 4000 9989
TIME...MOT...LOC 0557Z 283DEG 14KT 4003 10014 3981 10049
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
1259 AM CDT Mon Jun 30 2025
KSZ028-300630-
Logan KS-
1259 AM CDT Mon Jun 30 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LOGAN COUNTY THROUGH 130
AM CDT...
At 1259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Winona to 12 miles southwest of
Russell Springs. Movement was east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Winona around 105 AM CDT.
Russell Springs around 110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3877 10148 3878 10148 3905 10133 3914 10117
3913 10096 3875 10122
TIME...MOT...LOC 0559Z 249DEG 10KT 3906 10117 3882 10138
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
1207 AM MDT Mon Jun 30 2025
NEZ079-080-300630-
Hitchcock NE-Dundy NE-
1207 AM MDT Mon Jun 30 2025
...STRONG THUNDERSTORMS WILL IMPACT DUNDY AND WESTERN HITCHCOCK
COUNTIES THROUGH 1230 AM MDT/130 AM CDT/...
At 1207 AM MDT/107 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Hayes
Center to 8 miles south of Wauneta to 14 miles south of Champion to
14 miles northeast of Wray. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Palisade around 115 AM CDT.
Stratton around 120 AM CDT.
Benkelman around 1225 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM MDT/600 AM
CDT/ for southwestern Nebraska.
&&
LAT...LON 4035 10093 4000 10117 4000 10205 4035 10205
TIME...MOT...LOC 0607Z 333DEG 37KT 4053 10119 4030 10133 4026 10176
4027 10210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AlexanderSpecial Weather Statement
National Weather Service Goodland KS
1223 AM MDT Mon Jun 30 2025
KSZ013-300700-
Sherman KS-
1223 AM MDT Mon Jun 30 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SHERMAN COUNTY THROUGH
100 AM MDT...
At 1223 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Goodland to 3 miles east
of Kanorado. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Goodland and Ruleton around 1230 AM MDT.
This includes Interstate 70 in Kansas between mile markers 0 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3928 10205 3936 10205 3952 10174 3935 10139
3913 10187 3914 10197
TIME...MOT...LOC 0623Z 317DEG 15KT 3943 10176 3932 10197
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderPreliminary Local Storm Report
National Weather Service Goodland KS
1239 AM MDT Mon Jun 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM Hail 1 NNE Goodland 39.37N 101.70W
06/30/2025 M0.50 Inch Sherman KS Official NWS Obs
Half inch hail measured at the office.
&&
KAKThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 06:44 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Firefighter reported half dollar sized hail.
Mping report of estimated nickel size hail.
Site KHLC reported 58 to 60 mph wind gusts.
Site Six Toes Feed reported a 60 MPH gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272079, 1272081, 1272080, 1272082.